Dr. Natasha Abdul Aziz
Pre-menstrual syndrome is the name given to a collection of physical and emotional symptoms that occur in the two weeks prior to your period. If you are one of the 8% of women who experience PMS severe enough to affect your daily activities and quality of life you may wonder if you will still experience symptoms if you begin using a form of hormonal contraception.1
If you aren’t taking any form of hormonal contraception, symptoms of PMS go away when you start your period, or by the time it finishes. The symptoms aren’t related to how heavy your periods are or how often you get them. Almost everyone who isn’t on hormonal contraception and who has periods experiences some form of PMS.
Symptoms include mood swings, feeling depressed, irritable or bad tempered, feeling upset, feeling anxious or emotional, feeling tired, having trouble sleeping, experiencing headaches, seeing changes in appetite, having food cravings, feeling bloated, or having tender breasts.2
While we cannot pinpoint an exact cause, we know that some PMS is related to the normal cyclical change in hormone levels, and occurs when progesterone levels are highest.
In a normal menstrual cycle, the ovary produces follicles (small, cyst-filled bubbles) in response to hormones from a gland in your brain. As they grow the follicles produce oestrogen, which thickens the lining of the womb. The rise in oestrogen levels also causes a sharp increase in a hormone called luteinising hormone, which triggers the release of a mature egg (ovulation), and supports the remains of the follicle that delivered this egg to reinvent itself in its retirement.
The retired follicle produces its own set of hormones – namely progesterone. Progesterone is needed to establish and keep a pregnancy going in its very early stages, and as such it also promotes thickening of the lining of the womb.
If the egg isn’t fertilised, both oestrogen and progesterone hormone levels drop, which signals the lining of the womb to shed.
If you are one of the roughly 3.5 million women taking an oral contraceptive pill in the UK you might still consider yourself as having a monthly period. However, the “bleeding” that you experience one week each month is different from the bleeding you experience in a normal menstrual cycle.
What happens to your period when you take the contraceptive pill
The menstrual cycle follows an interplay of hormones designed to prepare the uterus to receive a fertilised egg and carry a pregnancy. When a pregnancy doesn’t implant, the thickened lining is shed as your period.
When scientists were designing a hormonal pill, they recognised that many women found this monthly bleed reassuring evidence that they weren’t pregnant, so they built this option into the product.
However, the truth is, the bleeding that you experience while on the pill is neither necessary (you only need to shed the lining of your womb four times a year to keep it healthy), nor similar to a menstrual period.
When you take the pill, the levels of oestrogen and progesterone you ingest are higher than your normal levels and, crucially, they are the same dose every day. They mask your cycle by keeping a continuous level of hormones available in your body at a higher level than your natural hormones.
This means that there is no “cycle” or interplay of hormones, as in a “natural” menstrual cycle. The lining of your womb doesn’t thicken and ovulation does not occur. The only reason that you bleed is because during your placebo or pill-free week you stop the continuous hormone ingestion, and the withdrawal of that stimulus causes the lining of your womb to shed. However, this lining isn’t usually thick or compatible for implantation — hence it isn’t a menstrual period, but a “withdrawal” bleed.
It stands to reason then, that when these cyclical changes are masked by a constant hormone level such as what happens when you take the pill, if you experienced PMS previously, going on the combined pill may help relieve your symptoms.
Can the pill be used to eliminate PMS?
Ultimately, it is not possible to predict whether your PMS will respond to any specific treatment or pill being taken.3
Taking the pill continuously for three months at a time before stopping for a withdrawal bleed gives you the best symptom relief.4 This is likely because your withdrawal bleed is a result of a change in your hormone levels, and for some women these changes contribute to symptoms of PMS such as low mood.
A multinational review of studies has suggested that there is more evidence to support Yasmin over any other combined oral contraceptive pill in improving the symptoms of PMS. It contains a type of progesterone called drospirenone, and a low dose oestrogen called ethinylestradiol.5
According to the review, drospirenone seems to have the most symptom response in PMS.6 However, any new generation pill (one that contains a progesterone similar to drospirenone) may be of benefit — although scientists still don’t know why this is exactly.
Try to avoid any progesterone only forms of contraception, such as the mini pill, if you suffer from PMS. The mini pill is not advised for use to manage PMS, and some women who previously did not experience symptoms may find that they begin experiencing PMS as a side effect of these pills.
This is because some progesterones can cause side effects similar to PMS symptoms, due to the fact that in your normal cycle PMS occurs when progesterone is highest. If you were using the pill to reduce your PMS symptoms the aim would be to take the lowest possible dose of continuous progesterone to reduce side effects while still maintaining the health of the lining of your womb.
Spotting through your mini pill is not associated with greater PMS symptoms, but you can keep a symptom diary to confirm this.
If you are experiencing bad PMS that is affecting your day-to-day life, or are experiencing PMS-like symptoms while taking hormonal contraception, it is worth going to your GP or sexual health clinic for further investigation or to discuss alternative options.
Disclaimer: This content is designed to provide general information and is not a substitute for medical advice. Medical opinion, practice and routine may vary from country to country and may change from time to time. The author is not liable for the results of misuse or inappropriate application of the information. If you are an individual who chooses to access this information, you should not rely on the information as professional medical advice or use it to replace any relationship with your doctor or other qualified healthcare or social care professional. For medical concerns, including decisions about medications and other treatments, individuals should always consult their doctor or, in serious cases, seek immediate assistance from emergency personnel. Individuals with any type of medical condition are specifically cautioned to seek professional medical advice before beginning any sort of health treatment. Individuals with specific queries or concerns should seek appropriately qualified medical advice. Clinicians must use their own judgement when interpreting this information and deciding how best to apply it to the treatment of patients.